Alert archive / California / Hard Freeze Watches in 2021
Hard Freeze Watch 3, NWS Eureka, CA
NWS Eureka, CA issued this hard freeze watch at Oct 11, 2021, 7:58 AM PDT for Humboldt County, Trinity County, California. It took effect at Oct 12, 2021, 2:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 11, 2021, 7:58 AM PDT (14:58 UTC)
- In effect from
- Oct 12, 2021, 2:00 AM PDT
- Expired
- Oct 11, 2021, 2:11 PM PDT
- In force
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 69 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS76 KEKA 111458 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 758 AM PDT Mon Oct 11 2021 CAZ106>108-112300- /O.CAN.KEKA.FZ.A.0007.211012T0900Z-211012T1600Z/ /O.NEW.KEKA.HZ.A.0003.211012T0900Z-211012T1600Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- 758 AM PDT Mon Oct 11 2021 ...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 23 possible. * WHERE...Southern Humboldt Interior, Northern Trinity and Southern Trinity Counties. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ111-112300- /O.CON.KEKA.FZ.A.0007.211012T0900Z-211012T1600Z/ Northeastern Mendocino Interior- 758 AM PDT Mon Oct 11 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Northeastern Mendocino Interior County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
1 follow-up statement
041 WWUS76 KEKA 112111 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 211 PM PDT Mon Oct 11 2021 CAZ106>108-120515- /O.UPG.KEKA.HZ.A.0003.211012T0900Z-211012T1600Z/ /O.NEW.KEKA.HZ.W.0004.211012T0900Z-211012T1600Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- 211 PM PDT Mon Oct 11 2021 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Southern Humboldt Interior, Northern Trinity and Southern Trinity Counties. * WHEN...From 2 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ111-120515- /O.UPG.KEKA.FZ.A.0007.211012T0900Z-211012T1600Z/ /O.NEW.KEKA.FZ.W.0020.211012T0900Z-211012T1600Z/ Northeastern Mendocino Interior- 211 PM PDT Mon Oct 11 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Northeastern Mendocino Interior County. * WHEN...From 2 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ102-105-110-114-120515- /O.NEW.KEKA.FZ.W.0020.211012T0900Z-211012T1600Z/ Del Norte Interior-Northern Humboldt Interior- Northwestern Mendocino Interior-Northern Lake- 211 PM PDT Mon Oct 11 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Del Norte Interior, Northern Humboldt Interior, Northwestern Mendocino Interior and Northern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
What forecasters said that day
The local office's own words before this hard freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hard freeze watch went out at Oct 11, 5:03 AM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 11, 5:03 AM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Mon Oct 11 2021
.SYNOPSIS...Brisk northerly flow will continue across NW CA
today through Tuesday. Cooler temperatures will also prevail both
along the coast and interior with crisp mornings and mild
afternoons. Warmer and dry weather is expected late in the week.
&&
.DISCUSSION...Isolated light showers are moving southward off the
coast this morning while breezy north and northwesterly winds
continue across much of the NW CA. Northerly winds aloft will
continue to pickup today with some isolated gusts reaching 30-40
mph mainly along north to south orientated higher elevations.
Sustained afternoon winds around 15-20 mph are likely again today
across valley and coastal communities...with occasional gusts to
30 mph. Main issues with the current weather pattern revolve
around the gusty northerlies and the ensuing wildfire threat (see
fire wx discussion below) and upcoming cold fall temperatures
associated with the upper trough. A Freeze Watch is in effect for
interior valleys of Humboldt, Trinity and Mendocino counties
tonight where winds will lighten and cold dry air continues to
filter across the area. As dew points fall overnight conditions
will likely be clear with calmer winds, allowing for more
widespread sub-freezing temperatures to prevail across the
interior. A weaker trough looks to graze the area on Wednesday.
This could deepen the marine layer and bring drizzle along the
coast and a bit inland , but significant precipitation is not
expected. Beyond Wednesday, most clusters show at least modest
ridging, bringing above average temperatures and dry conditions to
the area. Highs reaching 80 seem likely by the end of the week
alongside a return of coastal stratus.
&&
.AVIATION...Some localized mist brought conditions down to MVFR at
KCEC overnight and a combination of haze/mist will likely keep
things mostly MVFR through the rest of the TAF period there.
Guidance keeps things VFR at both KUKI and KACV through tomorrow
morning, though some dips to MVFR will be possible at KACV. Gusty
winds are expected to occur at all terminals, with some gusts up to
35 knots possible along the coast. Otherwise, some low-level wind
shear is forecast to occur through the early afternoon hours at
KUKI.
&&
.MARINE...Gusts to gale force are expected to persist over a good
portion of the southern waters through early this evening, while
near-gale force gusts are forecast to occur over the northern
waters. Steep, short-period seas will persist throughout all zones
in response to these gusty winds. Northerlies will begin to slowly
weaken tonight and winds will continue this downward trend through
tomorrow. Though, this will be shortlived, as northerlies ramp back
up starting Wednesday morning. Fresh to strong breezes are expected
to develop by Wednesday evening over the outer waters. In addition,
a brief period of southerlies will be possible over mainly the
northern waters overnight tomorrow. Otherwise, a series of mid-
period northwest swells will impact the coastal waters during the
next seven days.
&&
.FIRE WEATHER...Red Flag Warnings remain in effect for areas
across central and eastern Mendocino county as well as much of
Lake County. Gusty northerly winds are being observed across these
areas with the strongest gusts being observed along upper slopes
and ridges above 1500 feet in elevation. As of 5am this mornings
relative humidity values have been fair but north and
northwesterlies have been averaging 10 to 15 mph sustained with
some gusts as high as 20 to 30 mph. High elevations exceeding
4000 ft have seen gusts near 40 mph. These wind speeds will
continue today while RH values begin a significant drop lasting
the next 24 to 36 hours as the north winds will bring much drier
air. Poor recoveries are expected for southern ridges tonight
reaching only to about 35% while the RH looks to bottom out
Tuesday around 15%. Overall, the current warning appears on
track. Beyond Tuesday, calmer dry conditions are expected with a
gradual warming trend. No impactful precipitation is expected with
the next shortwave on Wednesday and winds currently look mild.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from late tonight through Tuesday morning for
CAZ106>108-111.
Red Flag Warning until 2 AM PDT Tuesday for CAZ276.
Red Flag Warning until 4 PM PDT Tuesday for CAZ264-277.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT Tuesday for PZZ450-470.
Small Craft Advisory until 11 AM PDT this morning for
PZZ455.
Gale Warning from 11 AM this morning to 9 PM PDT this
evening for PZZ455.
Gale Warning until 9 PM PDT this evening for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Oct 11, 3:36 AM PDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 336 AM PDT Mon Oct 11 2021 CAZ110-112-113-121045- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 336 AM PDT Mon Oct 11 2021 ...RED FLAG WARNING IN EFFECT UNTIL 2 AM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101>105-109-121045- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior-Mendocino Coast- 336 AM PDT Mon Oct 11 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-111-121045- Southern Trinity-Northeastern Mendocino Interior- 336 AM PDT Mon Oct 11 2021 ...RED FLAG WARNING IN EFFECT UNTIL 2 AM PDT TUESDAY... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ106-107-121045- Southern Humboldt Interior-Northern Trinity- 336 AM PDT Mon Oct 11 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ114-115-121045- Northern Lake-Southern Lake- 336 AM PDT Mon Oct 11 2021 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 2:06 PM PDT | Hazardous Seas Warning | EKA | 13 hr | |
| Oct 11, 2:11 PM PDT | Freeze Warning | EKA | Del Norte, Humboldt, Lake, Mendocino | 19 hr |
| Oct 11, 2:11 PM PDT | Hard Freeze Warning | EKA | Humboldt, Trinity | 19 hr |
Nearby
Hard Freeze Watches in California, 2021Every hard freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.